Medical Q&As

Antidepressants - side effects?

I suffer from depression and my doctor has recommended the use of an SSRI, which I believe is a new form of antidepressant. I've done a bit of research on them and it seems that the side effects can almost be the same, if not worse than living with depression. Is there really a point in taking the drugs? What are the major benefits in taking the drugs?

SSRIs can have side effects and it is quite routine for doctors to spend some time discussing them when prescribing an SSRI for the first time. The commonest side effects reported with SSRIs include sweating, tremor, dizziness, sleep disturbance, constipation, decreased appetite and sexual dysfunction. The product information leaflet accompanying the drug lists additional possibilities, which are less commonly seen. It is important to keep the issue of side effects in perspective. The fact that the possibility of side effects exists does not mean that it is inevitable that they will occur. Some people do experience sweating with SSRIs but many others do not share that experience. I have found that if a patient is advised of the possibility of particular side effects and that such effects are short lived that person is likely to take the drug in good faith. They also do so in the knowledge that if such effects are unacceptable that they can return and have the drug dosage modified or perhaps change to a different antidepressant. I would not concur with your conclusion that the side effects are the same if not worse than actually taking the medication. The major benefits of taking SSRIs are that the improvement in mood with these drugs is of quicker onset than with the older antidepressants. Their side effect profile is also better than the older drugs. I am very comfortable with prescribing such medication and have the personal testimony of many patients who were very grateful for the benefits they obtained from taking them. The risk of side effects has to be weighed in the balance against the benefits of treatment.